Utah Mother Grieves, Warns Others About Fentanyl Overdoses After Losing Son
WEST JORDAN, Utah — A Utah mother is grieving the loss of her son after a fentanyl overdose last month and warning others about the potential dangers posed by the powerful drug often sold on the dark web.
Alisha Robinson received the dreaded phone call on Sept. 16. She said she suspects her son, 23-year-old Brett McDougall, didn’t know he was taking fentanyl and thought he was taking Xanax, which his friend bought online.
“It’s just not fair — no parent should have to feel what I feel,” Robinson said. “These kids just don’t understand the danger. (The pills) are coming in through the dark web, they are being sold on the streets by drug dealers.”
She said her son was experiencing withdrawal symptoms from heroin use after being released from rehab on Sept. 6 and turned to benzodiazepines.
Robinson feared he relapsed on Sept. 11 and started taking what he thought were Xanax pills purchased from his friend.
“He didn’t like the feeling of the withdrawals with the opioids so he turned to the ‘benzos,’ meaning Xanax, Roxy’s,” she said.
Dr. Adam Balls, chair of the emergency department at Intermountain Medical Center in Murray, said cases like Brett’s are increasingly more common in his emergency room.
“We’re seeing a lot more commonly people that are buying pills online or even from a drug dealer and really having no idea what they are ingesting or taking into their body,” he said. “As physicians are prescribing less pills and less opiates because of the opioid epidemic…we’re becoming more aware of the problem with drug addiction as we’re decreasing the number of opiates. At the same time, I think there is an increase in people looking for other ways to get those drugs.”
Balls said fentanyl can be deadly because of its potency and ability to be interlaced with other drugs.
“It’s 50 to 100 times more potent than a dose of morphine at the same dose of drugs,” he said.
According to the Utah Department of Health, 51 people died from overdoses linked to fentanyl in 2018. That’s why Robinson hopes sharing her son’s story will help prevent another tragedy.
“I just want to get the message across that these pills that are being sold on the streets are not being prescribed, they’re poisoning our kids,” she said.
Naloxone rescue kits are offered free of charge through Salt Lake County libraries, no questions asked.
The kits can help reverse an opioid overdose, including fentanyl overdoses.
More information can be found here.
- 19-year-old dies at hospital following crash in Uintah County (pageviews: 15643)
- Coldest temperature in the US Monday recorded in Peter Sinks, Utah (pageviews: 11669)
- Utah's Peter Sinks reaches -62 Monday; Why does it get so cold? (pageviews: 10835)
- Coldest temperature in the US Monday recorded in Peter Sinks, Utah - KSLTV.com (pageviews: 8469)
- Utah’s Peter Sinks reaches -62 Monday; Why does it get so cold? - KSLTV.com (pageviews: 7504)
- Two employees dead at Northrop Grumman Magna facility (pageviews: 7233)